Saturday, August 2, 2008

What's a crone to do?

My bones are dissolving, and I don't know what to do about it. First it was osteopenia, or borderline osteoporosis. My gynecologist recommended a bisphosphonate—a drug that slows the breakdown of old bone but also, it was discovered later, slows the building of new bone and can cause irreversible osteonecrosis (bone death) of the jaw. It supposedly reduces fractures—in some people—but only in the first five years. When I resisted, she referred me to an endocrinologist. He seconded her advice and said I was overexcreting calcium. I still decided not to take it. For a year I did stair-climbing and weight-lifting to see if load-bearing exercise would build up my skeleton or at least slow its deterioration. My next bone-density test showed not only osteopenia in my hip and femur but full-blown osteoporosis in my wrist. My gynecologist and endrocrinologist were adamant: I must take Actonel. That was in February. I keep putting it off. Evidence surfaced that bisphosphonates may reduce the risk of metastases to the bone in breast-cancer patients. I finally filled the prescription but didn't open it. Then a few days ago, a report came out that women treated with bisphosphonates sometimes develop spontaneous bone breakage. Wait! Don't you take bisphosphonates to prevent that?

What's a crone to do? I'm worried that bisphosphonates are going to turn out to be another drug, like HRT, prescribed primarily for women that—oops!—wasn't adequately researched and has unforeseen side effects, like, say, cancer. If men took them too, I'd be a little more sanguine. But women and minorities—nobody seems to take our health seriously.

I'm concerned not only about the Actonel that I haven't been taking but also about certain yoga asanas that I continue to practice even though they're discouraged for people with osteoporosis. They're the fun ones, and I can't bear to give them up. And even though I've resisted Actonel, I've taken calcium supplements most of my adult life, but now I worry about recent reports that they can increase the risk of heart attack in postmenopausal women. Should I stop taking it?

Tomorrow is Sunday, the day I vowed I'd start a trial month of Actonel (I'm too embarrassed to show up at my next gynecological checkup and admit that I've blown her off even after all the effort she has gone to, including referring me to the endocrinologist and writing to my insurance company to justify ordering a yearly bone-density test rather than the customary every-two-years regimen). Will I or won't I? I really don't know.


Anonymous said...'re driving yourself crazy. You're extrapolating the low percentages of people who have problems with the vast majority that don't. The question you need to ask yourself is, am I at greater risk with or without bisphosphonates. Having osteoporosis myself I figure I'm better off with them.

Mia said...

But when your five years are up and you're left with old poor-quality bone and you can't take bisphosphonates anymore, then what? But you're probably right, and I should start—next Sunday.